Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Milwaukee, WI

March 21, 2007Dane County, Jefferson County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 21, 2007, 6:29 PM CDT for Dane County, Jefferson County, Rock County, Wisconsin. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 6:29 PM CDT (23:29 UTC)
Expired
Mar 21, 2007, 7:00 PM CDT
In force
31 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Jefferson County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 45 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 6:30 PM CDTHAIL 0.882 N Evansville, WIESTIMATED DIME TO NICKEL SIZE HAIL 2 MILES NORTH OF EVANSVILLE.
Mar 21, 7:10 PM CDTHAIL 0.751 Ne Jefferson, WIMEASURED 3/4 INCH DIAMETER HAIL ON NORTHEAST SIDE OF JEFFERSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 212329
SVRMKX
WIC025-055-105-220000-
/O.NEW.KMKX.SV.W.0003.070321T2329Z-070322T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
629 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE NEAR SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  WESTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
  SOUTHEASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 700 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTH OF STOUGHTON...OR ABOUT NEAR
  EVANSVILLE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGERTON BY 635 PM CDT...
  LAKE RIPLEY AND CAMBRIDGE BY 645 PM CDT...
  FORT ATKINSON BY 650 PM CDT...
  JEFFERSON AND 6 MILES SOUTHEAST OF LAKE MILLS BY 655 PM CDT...
  JOHNSON CREEK BY 700 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4284 8936 4270 8922 4294 8875 4318 8878

$$

REM
2 follow-up statements
000 
WWUS53 KMKX 212343
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
642 PM CDT WED MAR 21 2007

WIC025-055-105-220000-
/O.CON.KMKX.SV.W.0003.000000T0000Z-070322T0000Z/
ROCK-JEFFERSON-DANE-
642 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN DANE...WESTERN JEFFERSON AND NORTHWESTERN ROCK
COUNTIES...

AT 630 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL 2 MILES NORTH OF EVANSVILLE.

THIS STORM WAS LOCATED NEAR EDGERTON...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT ATKINSON BY 650 PM CDT...
  JEFFERSON BY 655 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4284 8936 4270 8922 4294 8875 4318 8878

$$

REM
000 
WWUS53 KMKX 220000
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 PM CDT WED MAR 21 2007

WIC025-055-105-220008-
/O.EXP.KMKX.SV.W.0003.000000T0000Z-070322T0000Z/
ROCK-JEFFERSON-DANE-
700 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DANE...WESTERN
JEFFERSON AND NORTHWESTERN ROCK COUNTIES EXPIRED AT 700 PM CDT...

AT 700 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORM HAD WEAKENED BELOW SEVERE LIMITS. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS...MAINLY ALONG AND EAST OF A FOND DU LAC TO 
JANESVILLE LINE WILL STILL PRODUCE SMALL HAIL...HEAVY DOWNPOURS OF 
RAIN AND CLOUD TO GROUND LIGHTNING STRIKES.

LAT...LON 4284 8936 4270 8922 4294 8875 4318 8878

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:25 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 21, 3:25 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT WED MAR 21 2007

.DISCUSSION...SHORT TERM EMPHASIS ON PRECIPITATION EXPECTED FIRST 12
HOURS WITH FOCUS SHIFTING TO THREAT OF PRECIPITATION LATER IN
PERIOD.  SECOND WEAKER SHORT WAVE TROUGH PRODUCING MORE VIGOROUS
CONVECTION ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS ATTM.
EXPECT SCATTERED ACTIVITY TO CONTINUE THROUGH LATE AFTERNOON.  THEN
BRIEF LULL IN CONVECTION BEFORE STRONG LOW LEVEL CONVERGENCE ALONG
COLD FRONT INTERACTS WITH DEEP MOISTURE TO PRODUCE NUMEROUS
CONVECTION BETWEEN 04Z AND 12Z.

FREEZING LEVEL ON THE LOW SIDE...AROUND 10K FEET...AND MORE VIGOROUS
UPDRAFTS LIKELY TO PRODUCE PEA SIZE HAIL.  CONVECTION STILL
ELEVATED...AND WITH PERSISTENT CLOUD COVER...DO NOT EXPECT ANY
SURFACE BASED CONVECTION WITH THIS WAVE.  ELEVATED INSTABILITY
LINGERS INTO THE EVENING.  LOW LEVEL SHEAR VALUES OF 25 TO 30 KNOTS
SO CAUTION ADVISED INTO THE EVENING.  STEEP LOW LEVEL LAPSE RATES IN
IMMEDIATE WAKE OF COLD FRONT COULD POTENTIALLY ALLOW BRIEF PERIOD OF
30 TO 35 KNOT GUSTS LATE TONIGHT AND EARLY THURSDAY MORNING.  3 HOUR
PRESSURE RISE OF 5MB.  FORTUNATELY...2K FT INVERSION SHOULD PREVENT
STRONGEST WINDS FROM MIXING TO SURFACE.

QUITE A BIT OF DISAGREEMENT BTWN GFS AND NAM-WRF IN LOCATION OF
BAROCLINIC ZONE ON FRIDAY AND SATURDAY.  LATEST GFS SOLUTION WAFFLES
BOUNDARY FARTHER NORTH...WHICH IS IN CONTRAST TO THE PREVIOUS GFS
RUNS...HOWEVER CANADIAN MODEL ALSO SHOWING THIS SOLUTION.  NAM-WRF
KEEPS BAROCLINIC ZONE FARTHER SOUTH IN CENTRAL IL/NORTHERN MO.
SHORT RANGE ENSEMBLE GUIDANCE ALSO FAVORING DRIER SOLUTION FOR
SOUTHERN WISCONSIN...SO FOR THE MOMENT WL CONTINUE DRY FORECAST FOR
SATURDAY BUT HANG ONTO SCHC WORDING DURING THE NIGHT.

FOR EXTENDED PERIOD FROM SATURDAY NIGHT THROUGH WEDNESDAY...EXTENDED
GUIDANCE IN REASONABLE AGREEMENT ON WEAKENING SHORT WAVE TROUGH FROM
SOUTHWEST CONUS EJECTING NORTHEAST INTO UPPER MIDWEST/NORTHERN
PLAINS LATER SUNDAY INTO MONDAY.  PRIOR TO EJECTION...BAROCLINIC
ZONE REMAINS ACTIVE JUST TO THE SOUTH OF WISCONSIN.  WILL NEED TO
WATCH FOR POSSIBLE CONVECTION BRUSHING SRN PORTIONS OF WISCONSIN
SATURDAY INTO SATURDAY NIGHT.  MEDIUM RANGE ENSEMBLE PERCENTAGE OF
MEASURABLE PRECIPITATION VALUES INCREASE TO 20 TO 30 PERCENT
SATURDAY NIGHT...BUT LARGER VALUES HOLD OFF UNTIL SUNDAY AFTERNOON
INTO MONDAY MORNING AS WEAKENING SHORT WAVE MOVES THROUGH UPPER
MIDWEST AND WESTERN GREAT LAKES.  GFS ENSEMBLE MEMBERS DIFFER IN
AMPLITUDE AND SPECIFIC TIMING OF WAVE...BUT MOST MEMBERS INDICATE
TROUGH MOVING THRU DURING THIS TIME FRAME.  SUBSIDENCE AND DRYING
RETURN FOR TUESDAY BUT APPEARS BENIGN WEATHER WILL ONCE AGAIN BE
BRIEF AS BOTH LONG RANGE GFS AND ECMWF SHOW UPSTREAM POTENT SHORT
WAVE POISED TO AFFECT THE REGION ON WEDNESDAY AND THURSDAY.

GFS 500HPA 5DAY MEANS CONTINUE TO SHOW ZONAL FLOW WITH ABOVE NORMAL
HEIGHTS THROUGH FIRST DAYS OF FORECAST PACKAGE BECOMING MORE
SOUTHWEST AS UPSTREAM LONG WAVE TROUGHING BEGINS TO AMPLIFY CENTERED
AT 00Z/28.  HENCE APPEARS UNSETTLED WEATHER TO CONTINUE THROUGH THE
END OF THE MONTH WITH TEMPERATURES REMAINING NEAR OR ABOVE SEASONAL
NORMAL.

&&

.AVIATION...SURFACE WARM FRONT LIFTING NORTH INTO CENTRAL WI HAS
ALLOWED WINDS TO TURN SOUTHERLY ACROSS SRN SECTIONS OF THE STATE.
CIGS/VSBYS BEHIND WARM FRONT GNERLLY IN THE IFR RANGE...ALTHOUGH
COULD SEE SOME OCCNL LIFR CONDITIONS AT TIMES.  EXPECT INITIAL AREA
OF CONVECTIVE ACTIVITY TO MOVE THROUGH SRN WI LATE THIS AFTN...WITH
MORE WIDESPREAD ACTIVITY ASSOCIATED WITH COLD FRONT TO AFFECT TAF
SITES BETWEEN 05Z AT 13Z. EXPECT SHARPLY REDUCED VSBYS/CIGS WITH ANY
TSTM ACTIVITY. COLD FRONT TO SWEEP ACROSS AFTER 15Z...WITH VFR
CONDITIONS BY 18Z.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK/MAF
Hazardous weather outlook, Mar 21, 8:35 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
835 AM CDT WED MAR 21 2007

WIZ046-047-051-052-056>060-062>072-220945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
835 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND
WEST OF A LINE FROM PORTAGE TO MADISON TO MONROE AS A WARM FRONT
PUSHES NORTH INTO SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

MODERATE RAINFALL OF 0.50 TO 0.75 INCH IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-665-220945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
835 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. A FEW THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SUNDAY AND
MONDAY.

FOWLE

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Mar 21, 5:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
518 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 N SAUK CITY           43.29N 89.73W
03/21/2007  M0.75 INCH       SAUK               WI   LAW ENFORCEMENT

            MEASURED 3/4 INCH DIAMETER HAIL ON HIGHWAY 78 NEAR SAUK
            CITY.

&&

WOOD
Local storm report, Mar 21, 5:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 SSW BROOKLYN          42.80N 89.40W
03/21/2007  M1.00 INCH       GREEN              WI   AMATEUR RADIO

            MEASURED 1.00 INCH DIAMETER HAIL 4 MILES SOUTH SOUTHWEST
            OF BROOKLYN.

&&

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:05 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk36 min
Mar 21, 5:35 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.